Hail, Greene
- When
- April 5, 9:57 AM CST to 10:02 AM CST
- Where
- Greene County, 1 mi NE of Marmaduke
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.190, -90.367
A cold front moved through the Midsouth during the day April 5, 2009. Showers and thunderstorms developed along and ahead of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A cold front moved through the Midsouth during the day April 5, 2009. Showers and thunderstorms developed along and ahead of the front. Some thunderstorms became severe and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 5, 8:46 AM CST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
946 AM CDT SUN APR 5 2009
.DISCUSSION...
CLOUDS ARE INCREASING OVER THE FORECAST AREA THIS MORNING WITH
TEMPERATURES IN THE UPPER 50S TO MID 60S. COLD FRONT IS MOVING
ACROSS CENTRAL ARKANSAS THIS MORNING AND WILL MAKE IT THROUGH THE
FORECAST AREA DURING THE AFTERNOON. THERE IS NO SHOWER OR
THUNDERSTORM ACTIVITY OVER THE FORECAST AREA BUT DO EXPECT SOME
DEVELOPMENT DURING THE AFTERNOON. WILL UPDATE FORECAST TO REMOVE
SOME MORNING WORDING BUT NO MAJOR CHANGES TO THE FORECAST ARE
PLANNED AT THIS TIME.
ARS
&&
.PREV DISCUSSION... /ISSUED 651 AM CDT SUN APR 5 2009/
UPDATE...
UPDATED TO ADD 12Z AVIATION DISCUSSION.
PREV DISCUSSION... /ISSUED 347 AM CDT SUN APR 5 2009/
DISCUSSION...
.FREEZING TEMPERATURES EXPECTED MONDAY NIGHT AND TUESDAY MORNING...
SHORT TERM...TODAY THROUGH TUESDAY NIGHT
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED EARLY THIS MORNING OVER
EASTERN OKLAHOMA AND WESTERN ARKANSAS. INITIATION AND ONGOING
ACTIVITY BEING DRIVEN BY THE COMBINATION OF THE LEFT EXIT REGION OF
AND THE RIGHT ENTRANCE REGION OF A 300MB JET. TRACK OF THIS JET
COUPLET AND CURRENT RADAR TRENDS MAKES US FEEL CONFIDENT THAT THE
NORTHERN HALF OF THE FORECAST AREA WILL HAVE THE BEST CHANCE FOR
SHOWERS AND THUNDERSTORMS TODAY.
MUCH OF WEST TENNESSEE IS CURRENTLY IN A SLIGHT RISK AREA WHICH IS
DIFFICULT TO ARGUE WITH. IF STORMS CAN DEVELOP IN THIS AREA THEN
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. TIMING OF
THE FRONT IS A MAJOR CHALLENGE AND WILL GREATLY INFLUENCE THE RAIN
CHANCES EAST OF THE RIVER. CURRENTLY AREAS WEST OF THE RIVER
SHOULD SEE SOME THUNDERSTORM ACTIVITY BEFORE 1 PM. WHEREAS AREAS
EAST OF THE RIVER SHOULD EXPERIENCE THUNDERSTORMS AFTER 1 PM.
TEMPERATURES WILL ALSO HINGE ON FRONTAL POSITION AND AMOUNT OF
CLOUD COVER.
IN THE WAKE OF THE COLD FRONT...STRONG WINDS WILL OCCUR ESPECIALLY
ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. WINDS SUSTAINED
AT 25 MPH WITH GUSTS TO 40 MPH ARE POSSIBLE THIS AFTERNOON AND
EVENING. A WIND ADVISORY WILL BE IN EFFECT FOR THESE AREAS. BELIEVE
THAT OTHER AREAS WILL REMAIN BELOW ADVISORY CRITERIA SO WILL LET
FOLLOWING SHIFT EXAMINE THE POSSIBILITY.
MUCH COLDER AIR WILL FILTER INTO THE REGION. WRAP AROUND MOISTURE IN
THE FORM OF RAIN OR SNOW WILL BE POSSIBLE ESPECIALLY OVER PARTS OF W
TN. SOUNDINGS INDICATE PRECIP WILL FALL IN THE FORM OF SNOW HOWEVER
IF THE CURRENT MODEL DATA IS CORRECT...ABOVE FREEZING TEMPS WILL BE
AROUND 1500 FEET. SNOW SHOULD MELT AS IT FALLS THROUGH THE WARMER
LAYER BUT THERE IS A POSSIBILITY IT MAY NOT...THUS THE MENTION OF
LIGHT RAIN OR LIGHT SNOW. TEMPERATURES MONDAY ARE OPTIMISTIC IN THE
MID AND UPPER 40S. IT COULD BE A FEW DEGREES COLDER.
ANOTHER SHORTWAVE WILL DIG THE TROUGH EVEN DEEPER OVER THE MIDSOUTH
ON MONDAY NIGHT. THIS WILL ALLOW FREEZING TEMPERATURES TO OCCUR
OVER THE ENTIRE MIDSOUTH FOR SEVERAL HOURS. SOME LIGHT RAIN OR LIGHT
SNOW COULD OCCUR AGAIN OVER PARTS OF W TN AND PERHAPS NE MS. WORTH
MENTIONING AGAIN...PRECAUTIONS SHOULD BE TAKEN NOW TO PREPARE COLD
SENSITIVE VEGETATION FOR THIS UPCOMING KILLING FREEZE. A FREEZE
WATCH WILL ALSO BE ISSUED THIS MORNING.
CLOUDS WILL LIKELY HANG ON ACROSS THE EASTERN PORTIONS OF THE
MIDSOUTH UNTIL TUESDAY EVENING. DEPENDING ON HOW MUCH WARM ADVECTION
TAKES PLACE OVER THE FORECAST AREA ON TUESDAY INTO TUESDAY NIGHT
WILL GREATLY INFLUENCE LOW TEMPERATURES WEDNESDAY MORNING. AN
ADDITIONAL FREEZE MAY OCCUR FOR MANY LOCATIONS EARLY WEDNESDAY
MORNING.
AC
LONG RANGE...WEDNESDAY THROUGH SATURDAY
00Z ECMWF/GFS IN GENERAL AGREEMENT WITH OVERALL SYNOPTIC PATTERN
ACROSS THE MISSISSIPPI VALLEY THROUGH THE LONG RANGE FORECAST. THE
00Z GFS HAS TRENDED ON THE QUICKER SIDE OF CONSENSUS AND THE 00Z
ECMWF ABOUT 12 HRS SLOWER THAN THE 00Z GFS. AS A RESULT...USED A
BLEND OF THE ECMWF/GFS ENSEMBLE FOR THE LONG RANGE FORECAST. HIGH
PRESSURE WILL BE IN PLACE ACROSS THE FORECAST AREA WEDNESDAY WITH
BELOW NORMAL TEMPERATURES GRADUALLY WARMING. A WARM FRONT WILL
BEGIN TO PUSH NORTH ACROSS THE LOWER MISSISSIPPI VALLEY THURSDAY
WITH A TRAILING COLD FRONT MOVING THROUGH THE REGION THURSDAY
NIGHT INTO FRIDAY. OVERALL NOT TOO MANY CHANGES WITH POPS OTHER
THAN TO REMOVE POPS WEDNESDAY NIGHT AND RAISE CHANCE POPS TO
LIKELY THURSDAY NIGHT.
CJC
AVIATION...
12Z TAF CYCLE
VFR CONDITIONS EXPECTED THROUGH 14Z AT TAF SITES BUT WILL LOWER TO
MVFR CONDITIONS AFTER 14Z AS LOW LEVEL MOISTURE INCREASES WITH
APPROACH OF COLD FRONT. TIMING FOR SHOWERS/THUNDERSTORMS EXPECTED
TO BE BETWEEN 17-21Z...WITH BEST CHANCES AT JBR/MKL AND CONTINUED
MENTION OF VCTS AT ALL SITES. VFR CONDITIONS WILL QUICKLY RETURN AFTER
FRONTAL PASSAGE THIS AFTERNOON WITH MVFR CEILINGS DEVELOPING AFTER
06/03Z. SOUTH WINDS WILL VEER NORTHWEST AFTER FRONTAL PASSAGE AND
REMAIN GUSTY.
CJC
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 70 39 46 30 / 50 20 10 10
MKL 73 38 45 26 / 50 20 30 10
JBR 66 35 46 26 / 60 20 10 10
TUP 74 42 49 28 / 30 20 20 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FREEZE WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING FOR
CLAY-CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 1 AM CDT MONDAY FOR
CLAY-CRAIGHEAD-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-
RANDOLPH.
MO...FREEZE WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING FOR
DUNKLIN-PEMISCOT.
WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 1 AM CDT MONDAY FOR
DUNKLIN-PEMISCOT.
MS...FREEZE WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING FOR
ALCORN-BENTON MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-
LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-
QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-
YALOBUSHA.
TN...FREEZE WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING FOR
CARROLL-CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-
HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-
MADISON-MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 408 AM CDT SUN APR 5 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-061115- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 408 AM CDT SUN APR 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM THIS AFTERNOON OVER MOST OF WEST TENNESSEE. THE BEST TIME FRAME FOR THUNDERSTORMS TO DEVELOP OR MOVE INTO THIS AREA WILL BE FROM 1 PM TO 6 PM. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. A POWERFUL COLD FRONT WILL MOVE THROUGH THE MIDSOUTH TODAY. IN ITS WAKE STRONG WIND WILL OCCUR ESPECIALLY OVER NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. A WIND ADVISORY IS IN EFFECT LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY UNSEASONABLY COLD AIR WILL MOVE INTO THE MIDSOUTH MONDAY. TEMPERATURES WILL PLUMMET TO THE MID AND UPPER 20S MONDAY NIGHT INTO TUESDAY. A FREEZE WATCH IS IN EFFECT FOR MONDAY NIGHT INTO TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.
The Memphis radar (KNQA), 104 km away, was scanning. The volume nearest the first event began at 15:56 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164131.